Washington, March 9 (ANI): Warfarin users appear more likely to develop brain haemorrhage following stroke treatment with the anticoagulant, a new study has found.
The report, posted online, will be published in the May print issue of Archives of Neurology, one of the JAMA/Archives journals.
As background information in the article the writers say intravenous tissue plasminogen activator (tPA), a clot-dissolving medication, is effective for acute ischemic stroke and usually results in improved clinical outcomes in spite of a slightly higher risk of brain haemorrhage. Risk of haemorrhage is increased in some populations, including older adults and those with more severe strokes, high blood glucose levels, lower platelet counts and high blood pressure.
Use of anti-clotting medications, such as aspirin or warfarin, before having a stroke has raised further concerns about risk of hemorrhage. However, current American Heart Association/American Stroke Association guidelines permit the use of tPA in these patients as long as their results on blood clotting tests meet an international standard (described as an international normalized ratio of less than 1.7).
Shyam Prabhakaran of Rush University Medical Center, Chicago, and his team analysed 107 patients (average age 69.2) with acute ischemic stroke who were treated with tPA between 2002 and 2009.
Of the patients, 13 (12.1 percent) were taking warfarin; all had an international normalized ratio of less than 1.7.
The authors write: "The overall rate of symptomatic intracerebral hemorrhage was 6.5 percent, but it was nearly 10-fold higher among patients taking warfarin compared with those not taking warfarin at baseline (30.8 percent vs. 3.2 percent, respectively).
"Baseline warfarin use remained strongly associated with symptomatic intracerebral hemorrhage after adjusting for relevant co-variates, including age, atrial fibrillation, National nstitutes of Health Stroke Scale score and international normalized ratio."
According to the authors, several mechanisms may explain this association. The clot-dissolving effects of tPA may be enhanced by the clot-preventing effects of warfarin, even at low levels. Moreover, the effects of warfarin last for an average of three days after the last dose, so the international normalized ratio may continue to increase following treatment with tPA.
The authors conclude that the research should "serve as a hypothesis-generating report that requires confirmation in larger cohorts.
"Further analysis including more extensive adjustment for confounding variables in larger data sets may prove useful." (ANI)